Shamsul Rijal Muhammad Sabri , Ademola Abiodun Adetunji

© Shamsul Rijal Muhammad Sabri, A. Abiodun Adetunji. Article available under the CC BY-SA 4.0 licence


(English) PDF


This study proposes a new discrete distribution in the mixed Poisson paradigm to obtain a distribution that provides a better fit to skewed and dispersed count observation with excess zero. The cubic transmutation map is used to extend the exponential distribution, and the obtained continuous distribution is assumed for the parameter of the Poisson distribution. Various moment-based properties of the new distribution are obtained. The Nelder-Mead algorithm provides the fastest convergence iteration under the maximum likelihood estimation technique. The shapes of the proposed new discrete distribution are similar to those of the mixing distribution. Frequencies of insurance claims from different countries are used to assess the performance of the new proposition (and its zero-inflated form). Results show that the new distribution outperforms other competing ones in most cases. It is also revealed that the natural form of the new distribution outperforms its zeroinflated version in many cases despite having observations with excess zero counts.


mixed Poisson-exponential distribution, skewed count data, dispersed observation, zero-inflated model, claim frequency.


Adcock, C., Eling, M., & Loperfido, N., (2015). Skewed distributions in finance and actuarial science: a review. European Journal of Finance, 21(13–14), pp. 1253–1281.

Adetunji, A. A., Sabri, S. R. M., (2021). Modelling Claim Frequency in Insurance Using Count Models. Asian Journal of Probability and Statistics, 14(4), pp. 14–20.

Aguilar, G. A. S., Moala, F. A., & Cordeiro, G. M., (2019). Zero-Truncated Poisson Exponentiated Gamma Distribution : Application and Estimation Methods. Journal of Statistical Theory and Practice.

Al-Awadhi, S. A., Ghitany, M. E., (2001). Statistical Properties of Poisson–Lomax Distribution and its Application to Repeated Accidents Data. Journal of Applied Statistical Science, 10(4), pp. 365–372.

Al-kadim, K. A., (2018). Proposed Generalized Formula for Transmuted Distribution. Journal of Babylon University, Pure and Applied Sciences, 26(4), pp. 66–74.

Alexander, C., Cordeiro, G. M., Ortega, E. M. M., & Sarabia, J. M., (2012). Generalized Beta-Generated Distributions. Computational Statistics & Data Analysis, 56, pp. 1880–1897.

Aslam, M., Hussain, Z., & Asghar, Z., (2018). Cubic Transmuted-G family of distributions and its properties. Stochastic and Quality Control, De Gruyte, 33(2), pp. 103–112.

Bhati, D., Kumawat, P., & Gómez–Déniz, E., (2017). A New Count Model Generated from Mixed Poisson Transmuted Exponential Family with an application to Health Care Data. Communications in Statistics - Theory and Methods, 46(22), pp. 11060– 11076.

Bhati, D., Sastry, D. V. S., & Maha Qadri, P. Z., (2015). A New Generalized Poisson- Lindley Distribution: Applications and Properties. Austrian Journal of Statistics, 44(4), pp. 35–51.

Das, K. K., Ahmed, I., & Bhattacharjee, S., (2018). A New Three-Parameter Poisson- Lindley Distribution for Modelling Over-dispersed Count Data. International Journal of Applied Engineering Research, 13(23), pp. 16468–16477.

De Jong, P., Heller, G. Z., (2008). Generalized Linear Models for Insurance Data. Cambridge University Press.

Denuit, M., (1997). A New Distribution of Poisson-Type for the Number of Claims. ASTIN Bulletin, 27(2), pp. 229–242.

Frees, E. W., (2010). Regression Modeling with Actuarial and Financial Applications. Cambridge University Press.

Frees, E. W., Valdez, E. A., (2008). Hierarchical insurance claims modeling. Journal of the American Statistical Association, 103(484), pp. 1457–1469.

Gómez-Déniz, E., Calderín-Ojeda, E., (2016). The Poisson-Conjugate Lindley Mixture Distribution. Communications in Statistics - Theory and Methods, 45(10), pp. 2857– 2872.

Granzotto, D. C. T., Louzada, F., & Balakrishnan, N., (2017). Cubic Rank Transmuted Distributions: Inferential Issues and Applications. Journal of Statistical Computation and Simulation, 87(14), pp. 2760–2778.

Greenwood, M., Yule, G. U., (1920). An Inquiry into the Nature of Frequency Distributions Representative of Multiple Happenings with Particular Reference to the Occurrence of Multiple Attacks of Disease or of Repeated Accidents. Journal of the Royal Statistical Society, 83(2), p. 255.

Karlis, D., Xekalaki, E., (2005). Mixed Poisson distributions. International Statistical Review, 73(1), pp. 35–58.

Mahdavi, A., Kundu, D., (2017). A new Method for Generating Distributions with an Application to Exponential Distribution. Communications in Statistics - Theory and Methods, 46(13), pp. 6543–6557. 2015.1130839

Mahmoudi, E., Zakerzadeh, H., (2010). Generalized Poisson-Lindley Distribution. Communications in Statistics - Theory and Methods, 39(10), pp. 1785–1798.

Meytrianti, A., Nurrohmah, S., & Novita, M., (2019). An Alternative Distribution for Modelling Overdispersion Count Data: Poisson Shanker Distribution. ICSA - International Conference on Statistics and Analytics 2019, 1, pp. 108–120.

Nash, J. C., Varadhan, R., & Grothendieck, G., (2019). optimr Package: A Replacement and Extension of the “optim” Function.

Nikoloulopoulos, A. K., & Karlis, D., (2008). On modeling count data: A comparison of some well-known discrete distributions. Journal of Statistical Computation and Simulation, 78(3), pp. 437–457.

Omari, C. O., Nyambura, S. G., & Mwangi, J. M. W., (2018). Modeling the Frequency and Severity of Auto Insurance Claims Using Statistical Distributions. Journal of Mathematical Finance, 8(1), pp. 137–160.

R-Core Team, (2020). R: A language and Environment for Statistical Computing. R Foundation for Statistical Computing, Vienna, Austria.

Rahman, M. M., Al-Zahrani, B., Shahbaz, S. H., & Shahbaz, M. Q., (2019). Cubic Transmuted Uniform Distribution: An Alternative to Beta and Kumaraswamy Distributions. European Journal of Pure and Applied Mathematics, 12(3), 1106– 1121.

Rasekhi, M., Alizadeh, M., Altun, E., Hamedani, G., Afify, A. Z., & Ahmad, M., (2017). The Modified Exponential Distribution with Applications. Pakistan Journal of Statistics, 33(5), pp. 383–398.

Shaw, W. T., Buckley, I. R. C., (2007). The alchemy of probability distributions: beyond Gram-Charlier expansions, and a skew-kurtotic-normal distribution from a rank transmutation map. Research Report.

Shehata, W. A. M., Yousof, H., & Aboraya, M., (2021). A Novel Generator of Continuous Probability Distributions for the Asymmetric Left-skewed Bimodal Real-life Data with Properties and Copulas. Pakistan Journal of Statistics and Operation Research, 17(4), pp. 943–961.

Yang, Y., Tian, W., & Tong, T., (2021). Generalized Mixtures of Exponential Distribution and Associated Inference. Mathematics, 9(12), pp. 1–22.

Yousof, H. M., Afify, A. Z., Alizadeh, M., Butt, N. S., Hamedani, G. . G., & Ali, M. M., (2015). The Transmuted Exponentiated Generalized-G Family of Distributions. Pakistan Journal of Statistics and Operation Researchakis, 11(4), pp. 441–464.

Zamani, H., Ismail, N., (2014). Functional form for the Zero Inflated Generalized Poisson Regression Model. Communications in Statistics - Theory and Methods, 43, pp. 515–529.

Back to top
© 2019–2024 Copyright by Statistics Poland, some rights reserved. Creative Commons Attribution-ShareAlike 4.0 International Public License (CC BY-SA 4.0) Creative Commons — Attribution-ShareAlike 4.0 International — CC BY-SA 4.0